Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A tool in establishing total variation convergence


Authors: K. R. Parthasarathy and Ton Steerneman
Journal: Proc. Amer. Math. Soc. 95 (1985), 626-630
MSC: Primary 60B10
DOI: https://doi.org/10.1090/S0002-9939-1985-0810175-X
Corrigendum: Proc. Amer. Math. Soc. 99 (1987), 600.
MathSciNet review: 810175
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {X_0},{X_1},{X_2}, \ldots {\text{ and }}{Y_0},{Y_1},{Y_2}, \ldots $ be sequences of random variables where $ {X_n}$ and $ {Y_n}$ are independent, $ L{X_n} \to L{X_0}$ in total variation and $ L{Y_n} \to L{Y_0}$ in distribution. For certain mappings $ T$ sufficient conditions are given in order that $ LT\left( {{X_n},{Y_n}} \right) \to LT\left( {{X_0},{Y_0}} \right)$ in total variation. For example, if $ \left( {{{\mathbf{R}}^k},{B_k}} \right)$ is the outcome space of the $ {X_n}$ and $ {Y_n}$, and if $ L{X_0}$ is absolutely continuous (with respect to Lebesgue measure), then $ L\left( {{X_n} + {Y_n}} \right) \to L\left( {{X_0} + {Y_0}} \right)$ in total variation.


References [Enhancements On Off] (What's this?)

  • [P] Billingsley (1968), Convergence of probability measures, Wiley, New York. MR 0233396 (38:1718)
  • [J] R. Blum and P. K. Pathak (1972), A note on the zero-one law, Ann. Math. Statist. 43, 1008-1009. MR 0300314 (45:9360)
  • [A] Hillion (1976), Sur l'intégrale Hellinger et la separation asymptotique, C. R. Acad. Sci. Paris Sér. A 283, 61-64. MR 0410897 (53:14639)
  • [S] Kakutani (1948), On equivalence of infinite product measures, Ann. of Math. (2) 49, 214-224. MR 0023331 (9:340e)
  • [T] Nemetz (1975), Equivalence-orthogonality dichotomies of probability measures, Colloquium Mathematica Societatis János Bolyai, 11, Limit Theorems in Probability Theory, Keszthely, 1974, Hungary; North-Holland, Amsterdam. MR 0394852 (52:15651)
  • [W] Sendler (1975), A note on the proof of the zero-one law of Blum and Pathak, Ann. Probab. 3, 1055-1058. MR 0380953 (52:1850)
  • [A] G. M. Steerneman (1983), On the total variation and Hellinger distance between signed measures; an application to product measures, Proc. Amer. Math. Soc. 88, 684-688. MR 702299 (84h:28007)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60B10

Retrieve articles in all journals with MSC: 60B10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1985-0810175-X
Keywords: Total variation norm, weak convergence
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society